Southwesterly surface winds ahead of an approaching cold front boosted dewpoints in the afternoon as high as 76 degrees at the Terre Haute and Indianapolis airports, and 77 degrees at Shelbyville. Resulting CAPE of 2000-3000 J/kg initiated thunderstorms over east-central Illinois, which tracked eastward into west-central Indiana. This cluster matured into a bow echo that produced a measured 68 mph gust at Crawfordsville before downing trees across the Indianapolis Metro, most notably the Beech Grove area.
The storms were maintained by 20-30 kts of 0-3 km wind shear, with wind damage reported through Rush County where several large trees were downed. Anomalously high precipitable water values around 2.15 inches promoted isolated heavy rainfall of 2.00 to 2.30 inches from south of Crawfordsville to northern portions of the Indianapolis Metro, although antecedent abnormally dry conditions prevented any flooding.
Finally, an early evening landspout tornado crossed from Vermillion County, Illinois into Warren County, Indiana, while producing no damage along the second half (Indiana portion) of its entire 4.76-mile track, resulting in an EFU rating in Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 29, 11:03 AM EST, 3 hours 1 minute earlier. Its key messages:
- Rain showers and isolated thunderstorms through Saturday
- Cooler Sunday and Monday, heat returns on Tuesday and Wednesday
- Rain/storm chances return Wednesday onward
Area forecast discussion, Jun 29, 11:03 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
1203 PM EDT Sat Jun 29 2024
.KEY MESSAGES...
- Rain showers and isolated thunderstorms through Saturday
- Cooler Sunday and Monday, heat returns on Tuesday and Wednesday
- Rain/storm chances return Wednesday onward
&&
.FORECAST UPDATE...
- Showers and Thunderstorms possible through this afternoon
Surface analysis late this morning shows low pressure in place over
the Great Lakes. A cold front extended southwest from the low
stretching across southern WI and IA to northern MO. Cyclonic south-
southwest flow was in place across Central Indiana. Radar shows a
small thunderstorm complex stretching from Kokomo to Lebanon and
Greencastle pushing east across Central Indiana. Recent satellite
trends suggest warming or steady state tops with these storms as
they continue to push east into a poor convective environment.
Central Indiana remains in the warm sector as low temperatures
failed to fall lower than the upper 70s to around 80. Abundant cloud
cover across the area was preventing heating from rising quickly.
HRRR this morning suggests the continued eastward progression of the
ongoing thunderstorm complex along with diminishing trends over the
next few hours. However the HRRR does suggest new convective
development this afternoon over southern Indiana as daytime heating
leads to some instability. Forecast soundings suggest CAPE over 2000
J/KG by mid to late afternoon along with a loss of the mid level
capping inversion. Caveat will be cloud cover that may prevent full
heating. Nonetheless, at least some afternoon pops appear warranted
given the position within the warm sector. Thus will continue shower
and thunderstorm chances this afternoon. Expect highs in the middle
to upper 80s.
&&
.MESOSCALE UPDATE...
Issued at 737 AM EDT Sat Jun 29 2024
A thunderstorm complex from Kokomo to Crawfordsville and west of
Vermillion county is expected to continue to progress south and
east through the morning hours. At this time weak CIN remains in
place ahead of the thunderstorms, limiting their potential growth.
Thus at this time, the storms should remain sub-severe. Strongest
cell of note appears west of Vermillion county and may contain
some small hail. However even this cell has shown trends toward
diminishing tops upon approach.
Nonetheless, as this line pushes across Central Indiana through the
morning hours, heavy rain, lightning and non severe wind gusts to
40 mph will be possible.
&&
.SHORT TERM (Today and tonight)...
Issued at 146 AM EDT Sat Jun 29 2024
Forcing for ascent this morning is primary from warm/moist
advection preceding a low amplitude shortwave trough upstream. The
effects of the shortwave itself are otherwise minimal on our
atmosphere at this latitude. These are difficult patterns to
forecast precision with regards to timing of convection.
Current thinking is the anomalous moisture plume at both low levels
and aloft will continue supporting scattered to numerous showers,
and modest instability will support isolated thunder. A small
midlevel vorticity maxima likely augmented by ongoing convection in
Missouri may result in an uptick in convective coverage early this
morning as it moves east and interacts with deeper moisture plume.
In fact, some new convection and lightning strikes are occurring as
of this writing in west-central Illinois. This will probably expand
and reach Indiana around daybreak.
There will probably be a decrease in coverage and intensity by late
morning or midday as the core of the low level jet and moisture
plume shifts eastward. Diurnal convection may increase ahead of the
front late afternoon into the evening. CAPE/shear parameter space
may be marginally supportive of a few strong to severe wind gusts.
This should mean a relative minimum in convective coverage during
the early-mid afternoon time frame.
Temperatures should be similar to yesterday but richer influx of
moisture will result in noticeably more humid conditions. As the low-
amplitude shortwave trough passes, it will nudge a drier continental
air mass in overnight along with modest cold advection bringing
temperatures down slightly compared to previous nights.
&&
.LONG TERM (Sunday through Friday)...
Issued at 146 AM EDT Sat Jun 29 2024
Sunday and Monday...
The low amplitude meridional pattern will continue through the long
term. Initially, this will lead to cool, calm conditions with surface
high pressure and upper level troughing for Sunday and Monday, and
should allow for generally clear skies and highs around 80. Winds
will veer post frontal passage today and continue to be northerly to
northwesterly through Monday.
With mostly clear skies and dew points in the 40s, overnight lows
should be well below normal for both Sunday and Monday night.
Current forecast is for lows in the 40s each night.
Tuesday through Friday...
The next phase of the this pattern will arrive mid week, with broad
ridging developing aloft. By Tuesday, 850mb temps rise by about 5-10
degrees, which under full sun and efficient mixing corresponds to
highs in the mid to upper 80s. The primary axis of warm air will
then arrive Wednesday, with highs expected to be back into the 90s.
This upper ridge will continue to remain aloft keeping temperatures
above normal through the end of next week.
Even though upper level ridging will be in place across the Ohio
Valley, precipitation chances will still increase as a succession of
weak waves develop within broad upper level diffluence in the right
entrance region of the upper jet. This should lead to variable
thunderstorm chances Wednesday through Friday, until a frontal
boundary moves through late week, decreasing surface moisture.
Its still too early to pinpoint specifics regarding timing and
potency of thunderstorms Wednesday through Friday of next week.
Ensemble guidance is highly variable on how the low level
disturbances develop and pass through the Ohio Valley, of which will
greatly influence surface conditions over central Indiana. For now,
understand and prepare for thunderstorms to potentially interrupt
holiday plans next week, and stay alert for updates as forecast
confidence increases over the next several days.
&&
.AVIATION (18Z TAF Issuance)...
Issued at 1202 PM EDT Sat Jun 29 2024
Impacts:
- Mainly VFR conditions
- Brief MVFR conditions possible with any evening TSRA
Discussion:
Morning showers and thunderstorms have exited east of the TAF sites,
but Central Indiana remains within the warm and humid sector ahead
of the approaching cold front. For now, cloud cover upstream is
expected to remain across Central Indiana through the afternoon and
will prevent much in the way of diurnally driven shower and
thunderstorm development. However this evening, as the cold front
sags southward across Central Indiana, plentiful warm air and
moisture will remain present. HRRR continues to suggest the
development of new showers and storms along and ahead of the cold
front this evening, mainly within the 23Z-03Z window. Thus have
focused a VCSH window at that time with tempo groups for TSRA. Brief
MVFR conditions will be possible with any TSRA that strikes a TAF
site.
In the wake of the cold front overnight, cooler and drier air is
expected to arrive across Central Indiana. At that time forecast
soundings appear to dry out amid subsidence. Thus have trended to
VFR at that time with NW lower level flow.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Puma
SHORT TERM...BRB
LONG TERM...Updike
AVIATION...Puma
Hazardous weather outlook, Jun 29, 1:59 AM EST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
259 AM EDT Sat Jun 29 2024
INZ021-028>031-035>049-051>057-060>065-067>072-300700-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
259 AM EDT Sat Jun 29 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
There is a chance of thunderstorms today. A few storms could produce
strong to severe wind gusts this afternoon, but the severe threat
will be isolated. Lightning is a threat from any storm.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible Tuesday through Saturday. The threat of
severe storms is low, but isolated damaging wind gusts cannot be
ruled out during this period. Lightning is a threat from any storm.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely.
&&
This product in graphical format...along with other weather...
hydrological and climate information...at:
http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind
In the hours before
Special weather statement, Jun 29, 1:09 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
209 PM EDT Sat Jun 29 2024
INZ035-036-044-291845-
Montgomery IN-Fountain IN-Parke IN-
209 PM EDT Sat Jun 29 2024
...A strong thunderstorm will impact portions of southern Fountain,
northeastern Parke and west central Montgomery Counties through 245
PM EDT...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Covington, or 15 miles southeast of Danville, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingman, Wallace, and Yeddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4004 8743 4006 8742 4007 8742 4007 8706
3988 8710 4000 8743 4003 8744
TIME...MOT...LOC 1808Z 285DEG 26KT 4003 8736
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MESpecial weather statement, Jun 29, 1:45 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
245 PM EDT Sat Jun 29 2024
INZ035-036-044-045-291930-
Montgomery IN-Putnam IN-Fountain IN-Parke IN-
245 PM EDT Sat Jun 29 2024
...A strong thunderstorm will impact portions of southeastern
Fountain, northeastern Parke, southern Montgomery and northwestern
Putnam Counties through 330 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Veedersburg, or 15 miles west of Crawfordsville,
moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crawfordsville, Ladoga, Roachdale, Bainbridge, New Market, Kingman,
Waveland, Russellville, New Ross, Marshall, Wallace, Alamo,
Carpentersville, Turkey Run State Park, Yeddo, and Shades State Park.
This includes Interstate 74 between mile markers 39 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4010 8723 4004 8670 3998 8669 3971 8680
3991 8737
TIME...MOT...LOC 1844Z 291DEG 30KT 3996 8717
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MESpecial weather statement, Jun 29, 1:52 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
252 PM EDT Sat Jun 29 2024
INZ043>045-051-052-291930-
Clay IN-Putnam IN-Parke IN-Vermillion IN-Vigo IN-
252 PM EDT Sat Jun 29 2024
...A strong thunderstorm will impact portions of northern Vigo,
northwestern Clay, southern Parke, southwestern Vermillion and west
central Putnam Counties through 330 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vermilion, or 9 miles northwest of Terre Haute, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Terre Haute, Brazil, Clinton, West Terre Haute, Seelyville,
Knightsville, Rosedale, Harmony, Staunton, Carbon, Universal, Center
Point, Fontanet, Shepardsville, Lena, Bridgeton, North Terre Haute,
Indiana State University, and Sandford.
This includes Interstate 70 between mile markers 4 and 5, and between
mile markers 9 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3966 8753 3972 8698 3937 8705 3946 8753
TIME...MOT...LOC 1852Z 265DEG 29KT 3958 8748
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ME